Arizona, 2019

Flash Flooding and Heavy Rain in Arizona, August 28 to 29, 2019

August 28 to 29, 2019 · NWS PSR · 4 events in 1 county or zone

Scattered thunderstorms developed across portions of the greater Phoenix metropolitan area during the evening hours on August 28th. Some of the stronger storms generated locally heavy rainfall sufficient to result in episodes of both street flooding as well as flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed across portions of the greater Phoenix metropolitan area during the evening hours on August 28th. Some of the stronger storms generated locally heavy rainfall sufficient to result in episodes of both street flooding as well as flash flooding. A variety of trained storm spotters as well as mesonet observations reported rain rates of at least one inch per hour with the heavier showers. At 2225MST a mesonet report 5 miles southeast of Deer Valley measured 1.22 inches of rain in one hour. At 2125MST a trained spotter in Paradise valley reported heavy rain with street flooding; water was reported to be overflowing the curbs. At 2215MST, broadcast media 4 miles south of Deer Valley reported the road closed due to flooding on Thunderbird road eastbound near 26th avenue. Vehicles were reported to be stranded due to the flooding. No injuries were reported due to the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 28, 4:30 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 28, 4:30 PM MST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
430 PM MST Wed Aug 28 2019

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
Very hot temperatures are expected again today with portions of
south-central Arizona once again reaching excessive heat thresholds.
Yet another period of excessive heat is expected on Friday and
Saturday with most lower desert locations across seeing highs at or
above 110 degrees. Storm chances return to the higher terrain of
south-central Arizona again this afternoon and evening. Storm
chances may expand westward later in the holiday weekend with
isolated thunderstorms possibly even reaching southeast California.

&&

.DISCUSSION...
Latest streamline analysis indicates the center of the
mid-tropospheric anticyclone is centered just east of Yuma, which
places much of Arizona in a weak westerly flow. Across northern
Sonora, latest satellite imagery reveals a broad area of vorticity,
which is associated with cooler temperatures aloft across
southeastern Arizona. Morning CAMs indicate convection is expected
to be favored in these areas as well as along the Mogollon Rim and
higher terrain east of Phoenix late this afternoon.

Latest trends in the HRRR, local CAMs and HREF suggest a relatively
high likelihood of an outflow boundary propagating northwestward
through the Phoenix area this evening. The boundary should be
capable of producing 30 mph gusts which will likely generate at
least patchy blowing dust across Pinal and Maricopa Counties.

Official precipitation chances across the lower deserts remain on
the high end of guidance but generally less than 20 percent, mainly
owing to a pocket of warm air aloft and weak mid-level lapse rates
across central Arizona. Latest ACARS soundings indicate MLCAPE
between 500 and 1000 J/kg, along with 100-200 J/kg of CIN.
Consequently, it will generally take increasing moisture convergence
between the terrain-driven westerly flow and a strong outflow
boundary to overcome the inhibition.

Nevertheless, a few air mass thunderstorms even within the Phoenix
metro area cannot be ruled out, given the excessive heat, seasonably
high low-level dewpoints and subsequent instability. The Excessive
Heat Warning will expire this evening. With a high temperature most
likely reaching at least 110 deg in Phoenix, this will make 28 days
at or above 110 deg, moving this year into fourth place all-time.

&&

.PREVIOUS DISCUSSION...
Over the next several days, convective activity will generally fall
on the low-grade monsoon end of the spectrum. Most of the
thunderstorms that develop will focus across the high terrain east
of Phoenix or down into southeast Arizona in areas southeast of Casa
Grande. Models continue to depict occasional inverted trofs rotating
around the high, but the high itself remains rather strong each day
and centered across the central portions of the state; this tends to
shunt the disturbances/inverted trofs to the south and they track
mainly through northwest Mexico or far southern/southeast Arizona.
On Thursday, an increase in clouds/humidity from the east plus
slight weakening of the high and 850mb temps dropping to around 29C
support high temps falling below heat warning thresholds for one day.

Guidance has been very consistent lately in calling for the
excessive heat to quickly rebound Friday into Saturday. ECMPHX
ensemble guidance from the ECMWF actually calls for higher temps in
Phoenix Fri/Sat than the currently ongoing heat event. NAEFS
percentiles for 850mb temps keeps the 90+ percentile area going
across the central deserts again on Friday and Saturday, and 850mb
temps climb to near 31C by Saturday afternoon. With the high
centered to the west of Phoenix, a drier north/northeast steering
flow sets up and 500mb heights again reach or exceed 594dm. Surface
dewpoints over the lower deserts are forecast to fall in to the
upper 40s to low 50s during the afternoon hours. Everything supports
another bout of excessive heat and the Excessive Heat Warning that
was issued earlier for much of our lower deserts will continue. This
warning includes much of southwest Arizona and far southeast
California as well as south-central Arizona and the Phoenix area.

Operational as well as ensemble guidance continues to suggest that
better chances for monsoon activity will develop Sunday into the
early part of next week. The upper high finally shifts further to
the north and east and a deeper east to southeast steering flow sets
up that is able to import healthy amounts of moisture westward and
all the way into the southern California deserts. As such POPs
Sunday into Tuesday reflect conditions climbing into the moderate
grade with 10-20 percent POPs in the deserts and chance numbers over
the high terrain. One of the better chances may be Sunday afternoon
and evening as an inverted trof looks to be moving west and around
the high, increasing storm chances over the southern part of Arizona.
Of course, as clouds and humidity rise (along with potential for
actual rain and rain-cooled outflows) high temperatures will finally
drop off to near seasonal normal levels.

&&

.AVIATION...Updated at 2330 UTC.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Large forecast uncertainty into this evening is tied to maintenance
(or lack there of) of storms and outflows progressing north and west
from E/SE AZ. Moderate to high confidence exists that a better
defined boundary will progress into the Phoenix metro in the 03Z-05Z
time frame causing an abrupt wind shift some where between an
easterly and southerly direction. Lower confidence exists regarding
wind gust speeds and propagation of dust along this boundary where
lofted dust and a brief period of lower slantwise visibilities may
be the more common impact.

The lowest confidence exists with respect to the potential for TS to
be maintained or re-develop over/near terminal sites. Recent HRRR
iterations are probably most aggressive though even this output
generally only shows decaying storms. Chances of an actual TS within
a terminal footprint is probably only 10-20% at best. If storms can
form in the metro, resulting wind directions will become extremely
variable with stronger gusts potential for multiple wind shifts.
EVentually, a general easterly component should settle over
terminals beyond midnight as any activity wanes during the
overnight.

Southeast California/Southwest Arizona including KIPL and KBLH:

No major aviation concerns through Thursday afternoon under clear
skies. Some measure of southerly winds will be maintained with
potential for some variability at KIPL through the evening/overnight.
Gusty winds at KBLH should decrease during the evening with less
gusty character Thursday afternoon.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
The Monsoon High will migrate north of the area and towards the Four
Corners by early next week. This will result in an easterly flow,
which will be favorable for increasing relative humidities and at
least isolated storms each day, particularly across eastern Arizona.
Meanwhile, above normal temperatures are expected Saturday, though a
cooling trend is anticipated through the middle of next week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ534-
     537-538-540>546-548>551-553>556-559-560-562.

     Excessive Heat Warning from 10 AM Friday to 8 PM MST Saturday
     for AZZ530>532-534-536>538-540>546-548>551-553>556-559-560-
     562.

CA...Excessive Heat Warning from 10 AM Friday to 8 PM PDT Saturday
     for CAZ563-566-567-569-570.

&&

DISCUSSION...Hirsch
AVIATION...MO
FIRE WEATHER...Hirsch

In the hours before

Local storm report, Aug 28, 8:46 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
846 PM MST WED AUG 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HEAVY RAIN       8 SSW COOLIDGE          32.86N 111.57W
08/28/2019  M1.10 INCH       PINAL              AZ   TRAINED SPOTTER

            1.1 INCHES OF RAIN REPORTED IN A 15-30
            MINUTE TIME FRAME.

&&

DSD
Local storm report, Aug 28, 8:49 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
849 PM MST WED AUG 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     4 NW EAST MESA          33.45N 111.73W
08/28/2019  M64 MPH          MARICOPA           AZ   ASOS

&&

DSD
Special weather statement, Aug 28, 8:53 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
853 PM MST Wed Aug 28 2019

AZZ541-542-544-546-549-290415-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-Deer Valley AZ-North Phoenix/Glendale AZ-
853 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 915 PM
MST...

At 852 PM MST, Doppler radar was tracking a strong thunderstorm over
Scottsdale Airport, or near Paradise Valley. This storm was nearly
stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Scottsdale, Paradise Valley and Scottsdale Airport.

This includes the following highways...
AZ Route 51 between mile markers 12 and 13.
AZ Route 101 between mile markers 35 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3355 11179 3351 11192 3363 11203 3369 11183
TIME...MOT...LOC 0352Z 160DEG 3KT 3360 11190

SDB
Special weather statement, Aug 28, 8:59 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
859 PM MST Wed Aug 28 2019

AZZ545-547-290430-
New River Mesa AZ-Rio Verde/Salt River AZ-
859 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 930 PM
MST...

At 859 PM MST, Doppler radar was tracking a strong thunderstorm over
Camp Creek, or 16 miles east of New River, moving south at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cave Creek, Camp Creek, Horseshoe Reservoir and Seven Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3400 11175 3399 11164 3385 11169 3388 11196
      3387 11199 3402 11192
TIME...MOT...LOC 0359Z 016DEG 5KT 3394 11184

SDB
Special weather statement, Aug 28, 9:19 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
919 PM MST Wed Aug 28 2019

AZZ553-554-290445-
Northwest Pinal County AZ-West Pinal County AZ-
919 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 945 PM MST/945
PM PDT/...

At 918 PM MST/918 PM PDT/, Doppler radar was tracking strong
thunderstorms 9 miles south of Maricopa, or 15 miles west of Casa
Grande. This storm was nearly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Stanfield and Ak-Chin Village.

This includes the following highways...
AZ Interstate 8 between mile markers 151 and 171.
AZ Route 347 between mile markers 161 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3303 11217 3300 11189 3278 11176 3279 11179
      3279 11187 3277 11189 3276 11205 3272 11207
      3272 11214 3269 11215
TIME...MOT...LOC 0418Z 317DEG 3KT 3293 11201

SDB
Local storm report, Aug 28, 9:21 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
921 PM MST WED AUG 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     6 WNW NORTH SCOTTSDALE  33.64N 112.00W
08/28/2019                   MARICOPA           AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DOWN TREES AND
            VISIBILITY LESS THAN 100 YARDS DUE TO
            TORRENTIAL RAIN AND WINDS. STREET FLOODING
            OBSERVED.

&&

DSD

The radar

The Phoenix radar (KIWA), 35 km away, was scanning. The volume nearest the first event began at 04:26 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Maricopa

When
August 28, 9:25 PM MST to 10:30 PM MST
Where
Maricopa County, 2.99 mi NNE of Papago Aaf Arpt
Reported by
Trained Spotter
Coordinates
33.520, -111.930

Scattered thunderstorms developed across the central and northern portions of the greater Phoenix metropolitan area during the evening hours on August 28th. Some of the stronger storms produced intense rain with peak rain rates approaching one inch per hour. The heavy rain resulted in a few episodes of street flooding, affecting communities such as Paradise Valley. At 2125MST, a trained spotter located one mile southeast of Paradise Valley reported very heavy rain which resulted in street flooding. Water was reported to be overflowing the curbs. The spotter measured over one third of an inch of rain in a very short period.

Flash Flood, Maricopa

When
August 28, 10:00 PM MST to August 29, 1:15 AM MST
Where
Maricopa County, 2.57 mi NW of Sunnyslope to 2 mi WNW of Sunnyslope
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.604, -112.114

Scattered thunderstorms developed across the northern portions of the greater Phoenix area during the evening hours on August 28th. Some of the stronger storms, with peak rain rates in excess of one inch per hour, affected communities such as Deer Valley and north Phoenix. The locally heavy rain was sufficient to produce an episode of flash flooding. According to local broadcast media, at 2215MST flash flooding caused the road to be closed on West Thunderbird Road eastbound near north 26th Avenue. This was about 4 miles south of Deer Valley. The flooding resulted in multiple vehicles becoming stranded in the flood waters. Fortunately there were no injuries reported. A Flash Flood Warning had been issued for the area at 2215MST.

Flash Flood, Maricopa

When
August 28, 10:00 PM MST to August 29, 1:15 AM MST
Where
Maricopa County, 1.27 mi SSE of Phoenix Turf Arpt to 1.83 mi SW of Phoenix Turf Arpt
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
33.614, -112.069

Scattered thunderstorms developed across the northern portion of the greater Phoenix area during the evening hours on August 28th. Some of the stronger storms produced locally heavy rain with peak rain rates measured to be in excess of one inch per hour. In fact, a mesonet report 5 miles southeast of Deer Valley measured 1.22 inches of rain in one hour at 2225MST. The heavy rain in the area led to an episode of flash flooding in Deer Valley to the south of Bell road and north of Shaw Butte. According to a mesonet report about 3 miles southeast of Deer Valley, flash flooding occurred when the east fork of Cave Creek flooded 7th Avenue. A stream gage in the area exceeded the alarm stage of 2 feet at 2240MST and peaked at 2.63 feet at 2301MST. No accidents or injuries were reported as a result of the flooding.

Heavy Rain, Maricopa

When
August 28, 10:00 PM MST to 11:30 PM MST
Where
Maricopa County, 4.3 mi NNE of Glendale Muni Arpt
Reported by
Broadcast Media
Coordinates
33.630, -112.200

Scattered thunderstorms developed across the north and northwest portions of the greater Phoenix area during the evening hours on August 28th. Some of the stronger storms produced locally heavy rain with peak rain rates in excess of one inch per hour. The heavy rain resulted in episodes of street flooding, which impacted communities such as Peoria. According to a report from local broadcast media, at 2252MST heavy rain resulted in curb to curb street flooding 4 miles northeast of the town of Peoria. The flooding was occurring at 67th Avenue and Greenway Road. No accidents were reported as a result of the flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845563, 845558, 845560, 845565.